Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 118, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 30, 2003, 4:33 PM EDT for Gordon County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 4:33 PM EDT (20:33 UTC)
- Expired
- Apr 30, 2003, 5:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Gordon County, GA
The radar
The Northeast Alabama radar (KHTX), 124 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
901 WUUS52 KFFC 302033 SVRATL GAC129-302100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 433 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GORDON COUNTY IN NORTHWEST GEORGIA * UNTIL 500 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL GORDON COUNTY...MOVING NORTHWEST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL NORTH CENTRAL GORDON COUNTY. HAIL TO THE SIZE OF NICKELS CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3453 8474 3450 8484 3461 8496 3459 8475 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:55 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 30, 2:55 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 255 PM EDT WED APR 30 2003 WILL CONTINUE WITH SCATTERED...MAINLY DIURNAL...POPS TONIGHT THROUGH FRIDAY. ALTHOUGH WITH THE FRONT PROGGED TO MOVE THROUGH FRIDAY ACTIVITY MAY BE A LITTLE LESS DIURNAL AND MORE TIED TO THE FORCING ALONG THE FRONT. STILL NOT MUCH UPPER SUPPORT THROUGH THE NEXT FEW DAYS WITH A SOMEWHAT SUMMERLIKE CYCLE RELYING MAINLY ON SURFACE/DIFFERENTIAL HEATING AND INHERENT INSTABILITY. STILL LOOKS LIKE A BREAK FOR THE WEEKEND WITH MILD TO SEASONAL TEMPERATURES AND PLENTY OF SUN. NEXT SYSTEM STILL APPEARS ON SCHEDULE FOR LATE MONDAY THROUGH EARLY WEDNESDAY AS UPPER FLOW BECOMES SOUTHWESTERLY AND SOUHTEAST TO SOUTH SURFACE FLOW ALLOWS FOR GRADUAL MOISTURE RETURN. .PRELIMINARY POINT TEMPS/POPS... KATL 60 81 61 83 / 30 30 20 30 KAHN 59 82 60 83 / 30 30 20 30 KGVL 58 80 59 81 / 30 30 20 30 KRMG 59 82 59 81 / 30 30 30 40 KCSG 62 84 64 84 / 10 20 20 30 KMCN 60 84 62 84 / 10 20 20 30 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. 20
Hazardous weather outlook, Apr 30, 11:18 AM EDT, 5 hours 15 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-302115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1118 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING. .SYNOPSIS... HIGH PRESSURE WILL BE EAST OF GEORGIA TODAY WITH LOW PRESSURE TO THE WEST. THIS WILL KEEP A MOIST SOUTHERLY FLOW OF AIR OVER GEORGIA THROUGH TONIGHT. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY WINDS...LOCALIZED HEAVY RAIN...AND LIGHTNING. .DISCUSSION... MOISTURE WILL CONTINUE TO INCREASE OVER THE STATE TODAY AND TONIGHT. DEW POINTS WILL BE IN THE LOW TO MID 60S. THE INCREASE IN MOISTURE WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS NORTH GEORGIA THIS AFTERNOON AND EVENING WHEN DAYTIME HEATING WILL HAVE ITS FULLEST IMPACT. CAPES ARE EXPECTED TO REACH NEAR 1500 ACROSS NORTH GEORGIA THIS AFTERNOON WITH LIFTED INDICES OF MINUS 2 TO MINUS 4...AND THIS INSTABILITY WILL BE ENOUGH TO ALLOW A FEW OF THE THUNDERSTORMS TO REACH SEVERE LEVELS. THE MAIN THREAT FOR THE SEVERE THUNDERSTORMS WILL BE NORTH OF A LINE FROM ATLANTA TO ATHENS. DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS... LOCALIZED HEAVY RAIN COULD PRODUCE BRIEF FLOODING OF LOW LYING AREAS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FOR SUNDAY. ON SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Apr 30, 2:15 PM EDT, 2 hours 18 minutes before
GAZ013-301845- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 215 PM EDT WED APR 30 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN PICKENS COUNTY UNTIL 245 PM EDT... AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 15 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 30, 2:34 PM EDT, 1 hour 59 minutes before
GAZ006-301900- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 234 PM EDT WED APR 30 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN FANNIN COUNTY UNTIL 300 PM EDT... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER MCCAYSVILLE...MOVING SOUTHWEST AT 10 MPH. PEA SIZE HAIL AND INTENSE HEAVY RAINFALL MAY BE ASSOCIATED WITH THIS STORM. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Apr 30, 3:05 PM EDT, 1 hour 28 minutes before
GAZ007-301930- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 305 PM EDT WED APR 30 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN GILMER COUNTY UNTIL 330 PM EDT... AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL GILMER COUNTY...MOVING NORTHEAST AT 15 MPH. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, Apr 30, 4:08 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM BLACKJACK MT GA 0.75 INCH HAIL
04/30/03 COBB REPORTED BY SPOTTER.
0250 PM MCCAYSVILLE GA 1.75 INCH HAIL
04/30/03 FANNIN FANNIN COUNTY 911
0310 PM CUMMING GA 1.00 INCH HAIL
04/30/03 FORSYTH PUBLIC REPORT.
0310 PM CUMMING GA 1.00 INCH HAIL
04/30/03 FORSYTH PUBLIC REPORT.
HAIL
COVERING GROUND.
0335 PM CUMMING GA 1.00 INCH HAIL
04/30/03 FORSYTH PUBLIC REPORT.
0342 PM 5W CUMMING GA 0.88 INCH HAIL
04/30/03 FORSYTH PUBLIC REPORT.
0345 PM CUMMING GA 0.88 INCH HAIL
04/30/03 FORSYTH PUBLIC REPORT.
0348 PM 5NE JASPER GA 0.88 INCH HAIL
04/30/03 PICKENS REPORTED BY SPOTTERSpecial weather statement, Apr 30, 4:28 PM EDT, 5 minutes before
GAZ012-302100- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 428 PM EDT WED APR 30 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN GORDON COUNTY UNTIL 500 PM EDT... AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER FAIRMOUNT...MOVING NORTHEAST AT 20 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD USE CAUTION THIS EVENING. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:15 PM EDT | Severe Thunderstorm Warning | FFC | Gilmer | 30 min |
| Apr 30, 3:18 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 27 min |
| Apr 30, 3:31 PM EDT | Severe Thunderstorm Warning | FFC | Pickens | 29 min |
| Apr 30, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth | 25 min |
| Apr 30, 3:39 PM EDT | Severe Thunderstorm Warning | FFC | Fannin | 36 min |
| Apr 30, 3:51 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 24 min |
| Apr 30, 3:58 PM EDT | Severe Thunderstorm Warning | FFC | Union | 32 min |
| Apr 30, 4:49 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 26 min |
| Apr 30, 5:34 PM EDT | Flash Flood Warning | FFC | Bartow, Gordon | 116 min |
| Apr 30, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 29 min |
| Apr 30, 6:26 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 34 min |
| Apr 30, 7:22 PM EDT | Severe Thunderstorm Warning | FFC | Polk | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.